Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 103, NWS Quad Cities, IA

July 18, 2007Benton County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 18, 2007, 6:17 PM CDT for Benton County, Iowa. It was in force for 58 min. 17 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2007, 6:17 PM CDT (23:17 UTC)
Expired
Jul 18, 2007, 7:15 PM CDT
In force
58 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Benton County, IA

The radar

The Quad Cities radar (KDVN), 139 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 6:30 PM CDTTSTM WND DMGN Urbana, IATREES DOWN, SIGNS DAMAGED -
Jul 18, 6:32 PM CDTTSTM WND GST 45Garrison, IA
Jul 18, 6:37 PM CDTTSTM WND GST 65Mount Auburn, IA
Jul 18, 6:38 PM CDTTSTM WND GST 50Van Horne, IA
Jul 18, 6:38 PM CDTTSTM WND GST 50Vinton, IA
Jul 18, 6:38 PM CDTTSTM WND GST 75Mount Auburn, IAWINDS ARE ESTIMATED 75 MPH OR HIGHER
Jul 18, 6:41 PM CDTTSTM WND GST 80S Mount Auburn, IA
Jul 18, 6:42 PM CDTTSTM WND DMG6 E Mount Auburn, IACORN FIELDS FLATTENED BETWEEN MOUNT AUBURN AND URBANA
Jul 18, 6:43 PM CDTTSTM WND DMGMount Auburn, IATREES DOWN
Jul 18, 6:44 PM CDTTSTM WND DMGMount Auburn, IANUMEROUS TREE LIMBS, A FEW TREES AND POWER LINES DOWN. DELAYED REPORT.
Jul 18, 6:45 PM CDTTSTM WND DMGUrbana, IANUMEROUS TREES DOWN/ SHINGLES OFF ROOFS/ NEW FENCES BLOWN DOWN
Jul 18, 6:45 PM CDTTSTM WND GST 50Vinton, IA
Jul 18, 6:45 PM CDTTSTM WND GST 60Urbana, IAHEAVY RAIN IS REDUCING VISIBILITY TO ZERO
Jul 18, 6:45 PM CDTTSTM WND GST 68Shellsburg, IA
Jul 18, 6:45 PM CDTTSTM WND GST 68Shellsburg, IA
Jul 18, 6:50 PM CDTTSTM WND DMGUrbana, IATREES DOWN ON A FEW HOUSES AND VEHICLES. HOLE IN HOUSE ROOF FROM FALLEN TREE. SIX FOOT WOOD FENCE BLOWN DOWN.DELAYED REPORT.
Jul 18, 6:57 PM CDTTSTM WND GST 40Atkins, IAWIND IS SUSTAINED AT 25 MPH WITH HIGHER GUSTS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 5:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.3 hours before the alert went out and 327 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2007-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2007-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1891 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 182318
SVRDVN
IAC011-190015-
/O.NEW.KDVN.SV.W.0103.070718T2317Z-070719T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
617 PM CDT WED JUL 18 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN EAST CENTRAL IOWA...

* UNTIL 715 PM CDT.

* AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED APPROXIMATELY 16 MILES
  WEST OF GARRISON...OR ABOUT 22 MILES WEST OF VINTON...AND MOVING
  EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GARRISON AND 7 MILES NORTH OF KEYSTONE AROUND 630 PM CDT...
  7 MILES SOUTH OF VINTON AROUND 635 PM CDT...
  VAN HORNE AROUND 640 PM CDT...
  NEWHALL AROUND 645 PM CDT...
  ATKINS...SHELLSBURG AND 8 MILES NORTH OF NORWAY AROUND 650 PM
  CDT...

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 41 AND 47.

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

THIS STORM HAS ALREADY PRODUCED WIND DAMAGE IN TAMA COUNTY...AND IT 
REMAINS A THREAT.

LAT...LON 4228 9229 4187 9229 4186 9185 4228 9185

$$

MAYES
3 follow-up statements
000 
WWUS53 KDVN 182338
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
637 PM CDT WED JUL 18 2007

IAC011-190015-
/O.CON.KDVN.SV.W.0103.000000T0000Z-070719T0015Z/
BENTON IA-
637 PM CDT WED JUL 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR BENTON COUNTY...

AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED APPROXIMATELY 8 MILES
NORTHEAST OF ATKINS...OR ABOUT 6 MILES NORTHWEST OF CEDAR RAPIDS...
MOVING EAST AT 50 MPH.

AT 635 PM...EMERGENCY MANAGEMENT REPORTED WINDS OF 65 MPH IN MOUNT 
AUBURN.

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
THURSDAY MORNING FOR EASTERN IOWA.

LAT...LON 4228 9229 4187 9229 4186 9185 4228 9185

$$

MAYES
000 
WWUS53 KDVN 182340
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
639 PM CDT WED JUL 18 2007

IAC011-190015-
/O.CON.KDVN.SV.W.0103.000000T0000Z-070719T0015Z/
BENTON IA-
639 PM CDT WED JUL 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR BENTON COUNTY...

AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
OF 70 TO 80 MPH.  THIS STORM WAS LOCATED APPROXIMATELY 11 MILES EAST 
OF ATKINS...OR ABOUT NEAR CEDAR RAPIDS...MOVING EAST AT 50 MPH.

AT 638 PM CDT...TRAINED SPOTTERS REPORTED WIND GUSTS TO 75 MPH IN 
MOUNT AUBURN. 

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
THURSDAY MORNING FOR EASTERN IOWA.

LAT...LON 4228 9229 4187 9229 4186 9185 4228 9185

$$

MAYES
000 
WWUS53 KDVN 190009 RRA
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
710 PM CDT WED JUL 18 2007

IAC011-190020-
/O.EXP.KDVN.SV.W.0103.000000T0000Z-070719T0015Z/
BENTON IA-
710 PM CDT WED JUL 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR BENTON COUNTY EXPIRES AT 715
PM CDT...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM
WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
THURSDAY MORNING FOR EASTERN IOWA.

LAT...LON 4228 9229 4187 9229 4186 9185 4228 9185

$$

MAYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 11:30 AM CDT, 6 hours 47 minutes earlier.

Area forecast discussion, Jul 18, 11:30 AM CDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1130 AM CDT WED JUL 18 2007

.UPDATE...
HAVE UPDATED FORECAST GRIDS FOR TODAY AND TONIGHT TO REFLECT
CURRENT CONDITIONS AND THINKING FOR CONVECTIVE EVOLUTION LATER.
16Z SURFACE ANALYSIS INDICATES BOUNDARY EXTENDING FROM NEAR
THUNDER BAY TO KAEL TO FAR SERN SD. SURFACE DEWPOINTS ARE HAVING
NO TROUBLE REACHING THE 70S AHEAD OF THE FRONT SEEING AN OCCASIONAL
SPRINKLE OUT OF THE VERY HIGH CLOUDS OVER THE CWA...SO HAVE
DROPPED POPS FOR THE REST OF MORNING AND EARLY AFTERNOON INTO THE
ISOLATED CATEGORY. DECK OF THICK CI IS PUSHING SELY THROUGH THE
AREA...WITH BREAKS BEHIND IT ALREADY WORKING INTO THE NRN TIER
AHEAD FO THINNER CI. TEMPS TODAY ARE JUMPING UP FASTER THAN
FCST...AND WITH THINKING OF THINNER CLOUDS AND LESS PRECIP DURING
THE DAYTIME...HAVE INCREASED MAX TEMPS A DEGREE OR TWO ACROSS MUCH
OF THE AREA. BELIEVE MOST FAVORED AREA FOR CONVECTIVE DEVELOPMENT
THIS AFTERNOON WILL BE WEST OF THE CWA IN NW/N CTRL IA...EVOLVING
INTO AN MCS THAT MOVES ACROSS THE BDRY INTO THE CWA IN THE LATER
AFTERNOON/EVENING HOURS. SHORTWAVE DIVING OUT OF THE DAKOTAS WILL
PROVIDE UPPER LEVEL SUPPORT...AND INSTABILITY WILL BE RATHER HIGH
IF CLOUDS BREAK UP ENOUGH TO ALLOW AT LEAST INTERMITTENT SUN. SPC
MODERATE RISK REMAINS OVER THE CWA MAINLY FOR WIND THREAT THIS
EVENING ASSOCIATED WITH THE MCS...AS HIGH FREEZING LEVELS AND
FAIRLY MOIST ATMOSPHERE MAY KEEP HAIL IN CHECK. HEAVY RAIN REMAINS
A THREAT...AND WITH MANY PARTS OF THE CWA SEEING 2-5 INCHES OF
RAIN SO FAR THIS WEEK...WILL NEED TO MONITOR FLOODING THREAT
CLOSELY AS MCS EVOLVES.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-
     MUSCATINE-SCOTT-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR BUREAU-CARROLL-
     HENDERSON-HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK ISLAND-
     STEPHENSON-WARREN-WHITESIDE.

MO...NONE.
&&

MAYES
Hazardous weather outlook, Jul 18, 8:52 AM CDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
852 AM CDT WED JUL 18 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191400-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
852 AM CDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS...AS WELL AS A
CONTINUED POTENTIAL FOR FLOODING...TODAY AND TONIGHT.

THUNDERSTORMS WILL DEVELOP IN THE AFTERNOON AND EARLY EVENING IN
CENTRAL AND WESTERN IOWA AS A FRONT MOVES ACROSS THE AREA...AIDED
BY A STRONGER UPPER-LEVEL SYSTEM. THESE STORMS ARE EXPECTED TO FORM
INTO A COMPLEX THAT MOVES ACROSS THE AREA THROUGH THE LATE AFTERNOON
AND EVENING INTO THE OVERNIGHT HOURS. THE PRIMARY THREATS FROM
THIS ACTIVITY WILL BE FROM DAMAGING WINDS...WITH THE POTENTIAL FOR
WINDS UP TO OR EXCEEDING 70-80 MPH...AND HEAVY RAINFALL THAT WILL
COMPOUND CURRENT FLOODING CONDITIONS. THE SATURATED GROUND WILL
MAKE THE AREA PARTICULARLY VULNERABLE TO FLASH FLOODING AS WELL AS
DAMAGE TO VEGETATION. A SECONDARY THREAT FROM THE THUNDERSTORMS
WILL BE FROM HAIL UP TO THE SIZE OF QUARTERS. AN ISOLATED TORNADO
COULD ALSO OCCUR IF ANY ISOLATED STORMS DEVELOP IN THE AREA NEAR
THE FRONTAL BOUNDARY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON
THURSDAY...MAINLY SOUTH OF A LINE FROM MEMPHIS TO MACOMB. IN
ADDITION...THE POTENTIAL FOR HEAVY RAINFALL WILL CONTINUE SOUTH OF
INTERSTATE 80 AS STORMS MOVE THROUGH THE AREA. THUNDERSTORMS MAY
BE ONGOING ON THURSDAY MORNING FROM THE OVERNIGHT ACTIVITY AND
WILL CONTINUE TO PUSH OUT OF THE AREA THROUGH THE MORNING HOURS.
THE MAIN THREATS WOULD BE FROM HEAVY RAINFALL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.
SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL OVER ONE INCH AND
ANY FLOODING AS WELL AS SEVERE WEATHER.

A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE
CONDUCTED AT 1230 PM CDT.

MAYES

In the hours before

Local storm report, Jul 18, 3:47 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
347 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     HEAVY RAIN       ENE STERLING            41.80N 89.69W
07/18/2007  M1.71 INCH       WHITESIDE          IL   TRAINED SPOTTER

            COCORAHS OBSERVER. 24 HR TOTAL.

0650 AM     HEAVY RAIN       1 SSW COLETA            41.89N 89.81W
07/18/2007  M1.35 INCH       WHITESIDE          IL   TRAINED SPOTTER

0700 AM     HEAVY RAIN       3 WSW CHADWICK          42.00N 89.94W
07/18/2007  M1.23 INCH       CARROLL            IL   TRAINED SPOTTER

            COCORAHS OBSERVER. 24 HR TOTAL.

0700 AM     HEAVY RAIN       4 N FREEPORT            42.35N 89.63W
07/18/2007  M1.25 INCH       STEPHENSON         IL   TRAINED SPOTTER

            COCORAHS OBSERVER. 24 HR TOTAL.

0700 AM     HEAVY RAIN       2 NW FREEPORT           42.31N 89.66W
07/18/2007  M1.46 INCH       STEPHENSON         IL   TRAINED SPOTTER

            COCORAHS OBSERVER. 24 HR TOTAL.

0700 AM     HEAVY RAIN       1 W GERMAN VALLEY       42.22N 89.50W
07/18/2007  M1.81 INCH       STEPHENSON         IL   TRAINED SPOTTER

            COCORAHS OBSERVER. 24 HR TOTAL.

1100 AM     HEAVY RAIN       WSW LADD                41.38N 89.21W
07/18/2007  M2.53 INCH       BUREAU             IL   TRAINED SPOTTER

            COCORAHS OBSERVER. 24 HR TOTAL.

&&

MAYES
Special weather statement, Jul 18, 5:54 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
554 PM CDT WED JUL 18 2007

IAZ040>042-051>053-063>065-076-077-190100-
BENTON IA-BUCHANAN IA-CEDAR IA-DELAWARE IA-DUBUQUE IA-IOWA IA-
JOHNSON IA-JONES IA-KEOKUK IA-LINN IA-WASHINGTON IA-
554 PM CDT WED JUL 18 2007

...SEVERE WEATHER AND FLASH FLOODING POSSIBLE THROUGH 8 PM...

THUNDERSTORMS WITH HEAVY RAIN WERE ENTERING THE REGION. THEY ARE
MOVING SOUTHEAST AROUND 30 MPH. THESE STORMS WILL BE CAPABLE OF
PRODUCING SEVERE WEATHER...INCLUDING DAMAGING WINDS IN EXCESS OF 50
MPH. FLASH FLOODING IS ALSO POSSIBLE.

BE ON THE LOOKOUT FOR RAPIDLY DETERIORATING WEATHER CONDITIONS. SEEK
SHELTER IF THREATENING WEATHER APPROACHES. ALSO BE ON THE LOOKOUT
FOR FLOODED ROADS AND STREAMS. TURN AROUND...DO NOT DROWN.

JAZ

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:57 PM CDTRiver Flood AdvisoryDVNClinton, Scott14 hr
Jul 17, 11:57 PM CDTSevere Thunderstorm WarningDVNDubuque63 min
Jul 18, 1:11 AM CDTFlash Flood WarningDVNDubuque6 hr
Jul 18, 6:55 AM CDTFlash Flood WarningDVNDubuque2 hr
Jul 18, 9:50 AM CDTRiver Flood WarningDVNClinton, Scott19 hr
Jul 18, 10:57 AM CDTRiver Flood AdvisoryDVNLouisa25 hr
Jul 18, 10:57 AM CDTRiver Flood AdvisoryDVNJones, Linn10 hr
Jul 18, 10:57 AM CDTRiver Flood AdvisoryDVNDelaware, Jones10 hr
Jul 18, 10:57 AM CDTRiver Flood AdvisoryDVNJackson10 hr
Jul 18, 6:42 PM CDTSevere Thunderstorm WarningDVNLinn63 min
Jul 18, 6:46 PM CDTSevere Thunderstorm WarningDVNBuchanan44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.